Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Odd spotting
    avatar
    Mel2day posted:
    I am 31 yrs old and have PCOS, I was seen by an endocrinologist in June to get further treatment for it and was put back on Metformin 500mg daily. In July I had abnormal spotting that was dark brown to black in color and it lasted for 2 1/2 weeks, then in August it came again this time for only 6 days, and only 2 1/2 weeks later on Sept 9 it started again. It is still going on making it 11 days now. I am not cramping or having any clots with this spotting which is highly unusual. My normal menstrual cycle goes from light with dark brown/black spotting to a heavier flow with bright red bleeding with clotting and then back with light darker spotting....it only lasts 3 to 4 days.

    Does anyone have any idea what this may be? I did make an appt with my ob/gyn but won't see him until October.
    Reply
     
    avatar
    Anon_6061 responded:
    According to studies, Metformin can restore ovulations and normalize the menstrual cycle. Google "pubmed metformin menstrual cycle." Maybe the shortened cycles and longer periods are a temporary symptom of the Metformin attempting to do this. Did the endocrinologist mention anything about Metformin changing your cycles? You said you were "put back on Metformin." Was your previous use at the same dosage and did it affect your cycles then?

    Let us know what you find out and if your cycles normalize. I'm very curious about this as others may be too.
     
    avatar
    Mel2day replied to Anon_6061's response:
    The first two times that I was put on Metformin, after I was first diagnosed with PCOS it did in fact regulate my cycles (I did get pregnant after I started each time: started Metformin, had my first son, was put back on Metformin after having him, became pregnant with my second son). But when I was prescribed Metformin two additional times after having my second son, my body was too sensitive to the medication even at 500mg.

    So hear I am again giving it a go again this time through the endo, and now I am having all of this odd bleeding. I just had it start on Sept 9 and ended on 24th. Now yesterday it started again Oct 6th....had to reschedule my appt with the ob/gyn for Wed Oct 10th.....just really not sure what is going on never had this happen before.


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.